Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke



Publications [#338113] of Alexander Watson

Papers Published

  1. Watson, A; Weinstein, MI, Wavepackets in Inhomogeneous Periodic Media: Propagation Through a One-Dimensional Band Crossing, Communications in Mathematical Physics, vol. 363 no. 2 (October, 2018), pp. 655-698, Springer Nature America, Inc [doi]
    (last updated on 2020/07/31)

    © 2018, Springer-Verlag GmbH Germany, part of Springer Nature. We consider a model of an electron in a crystal moving under the influence of an external electric field:Schrödinger’s equation in one spatial dimension with a potential which is the sum of a periodic function V and a smooth function W. We assume that the period of V is much shorter than the scale of variation of W and denote the ratio of these scales by ϵ. We consider the dynamics of semiclassical wavepacket asymptotic (in the limit ϵ↓ 0) solutions which are spectrally localized near to a crossing of two Bloch band dispersion functions of the periodic operator -12∂z2+V(z). We show that the dynamics is qualitatively different from the case where bands are well-separated: at the time the wavepacket is incident on the band crossing, a second wavepacket is ‘excited’ which has opposite group velocity to the incident wavepacket. We then show that our result is consistent with the solution of a ‘Landau–Zener’-type model.
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320